MAUDE Adverse Event Report: MEDTRONIC XOMED INC. XPS® CLEARVIEW - LEGEND TOOL; DRILLS, BURRS, TREPHINES & ACCESSORIES (SIMPLE, POWERED)

MEDTRONIC XOMED INC. XPS® CLEARVIEW - LEGEND TOOL; DRILLS, BURRS, TREPHINES & ACCESSORIES (SIMPLE, POWERED)
Model Number SP12MH25
Medical Device Problem Code Overheating of Device (1437)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/30/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product analysis results are pending completion of the evaluation.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
The customer reported that the tool experienced a shaft break and displayed signs of overheating.There was no patient impact or injury.
 
Additional Manufacturer Narrative
The product analysis indicates one opened sample of part number sp12mh25 from lot number 0213442301.There was a residue consistent with biological contaminants on the device.A microscope and calipers were used to evaluate the device.Visually, the inner shaft broke which would have resulted in the reported event.The break point corresponds to where the shaft diameter is reduced for the outer tube radius.The distal end of the inner shaft appeared darker than the rest however it is not consistent with heat discoloration, more likely discoloration from wear.Note ¿ the customer indicated the bur showed signs of overheating, and not specifically that it was overheating.The portion that became detached measure 3.938¿ from tip to break.The break itself contained circular patterns which indicates excess torsional loads.The break also contained a flattening of the high points which indicates the break occurred while rotating.The inner shaft diameter 0.03500¿ / +-0.00015¿ measured 0.0350¿ and the reduced shaft diameter 0.0240 / +-0.0005¿ measured 0.0240¿ indicating an in-specification condition and not a cause for excess torsional load.The reported issue of a broken tool was confirmed, however there were no confirmed signs of overheating.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information received from the customer indicates the tool was being run at 60,000 rpm.

Brand Name
XPS® CLEARVIEW - LEGEND TOOL
Common Device Name
DRILLS, BURRS, TREPHINES & ACCESSORIES (SIMPLE, POWERED)
Manufacturer (Section D)
MEDTRONIC XOMED INC.
6743 southpoint dr north
jacksonville FL 32216
MDR Report Key7203947
Report Number1045254-2018-00027
Device Sequence Number16446484
Product Code HBE
UDI-Device Identifier00643169308527
UDI-Public00643169308527
Combination Product (Y/N)N
Initial Reporter CountrySP
PMA/510(K) Number
K081277
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 02/16/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/04/2021
Device Model NumberSP12MH25
Device Catalogue NumberSP12MH25
Device Lot Number0213442301
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/02/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/20/2017
Supplement Date Received by Manufacturer01/23/2018
Initial Report FDA Received Date01/18/2018
Supplement Report FDA Received Date02/16/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1